Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipodystrophy
Nov 18, 2007

does combivir and aluvia cause lipodystrophy

Response from Dr. Young

Thank you for your post from outside the US.

First, let's be clear that there are factors other than medications that are also drivers of risk of developing lipodystrophy. Having a low CD4 count (ie, waiting too long to start medications) is the most important to recognize. In the CDC HOPS study, patients who start with CD4s below 200 are about 2 times more likely to develop lipoatrophy than those who start at 201-350 cells.

OK, recent data from the ACTG 5142 clinical study gives us a very good insight into your specific question and regimen. 5142 was a head-to-head comparison of different nuke backbones with either lopinavir/ritonavir (Aluvia, Kaletra) or efavirenz (Stocrin, Sustiva). The strength of this study was its size and the fact that the study wasn't conducted by the drug companies who make the various products.

Aluvia was associated with about 1/2 the rates of lipodystrophy than patients who received efavirenz (Stocrin, Sustiva). In the study, 16% of patients who received first-line treatment with AZT/3TC (Combivir) with lopinavir/ritonavir developed lipoatrophy after 96 weeks. Patients who recieved tenofovir (Viread, Truvada) with lopinavir/ritonavir had the lowest rates of lipo in the study- about 6%. Just for comparison, the very popular (and popularly held "lipodystrophy-free") regimen of tenofovir+3TC+efavirenz caused lipo in 12% of individuals.

Hope this is helpful. BY



Previous
Change in cd4 counts
Next
alcohol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement